Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 20, NWS Grand Forks, ND

June 4, 2024Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 4, 2024, 1:45 PM CDT for Roseau County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2024, 1:45 PM CDT (18:45 UTC)
Expired
Jun 4, 2024, 2:30 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:25 PM CDT, 1 hour 20 minutes earlier. Its key messages:

  • Thunderstorms will persist through the afternoon. Isolated severe thunderstorms are possible in Northwest Minnesota from 12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60 mph, and tornadoes.
  • 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday.
Area forecast discussion, Jun 4, 12:25 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1225 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Thunderstorms will persist through the afternoon. Isolated
  severe thunderstorms are possible in Northwest Minnesota from
  12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60
  mph, and tornadoes.

- 40 to 50 mph wind gusts with additional showers and
  thunderstorms are anticipated Wednesday, with 35 to 45 mph
  wind gusts and isolated showers on Thursday.

&&

.MESOSCALE...
Issued at 1225 PM CDT Tue Jun 4 2024

A cold front noted in current radar from Fargo to Thief River
Falls is sweeping east across northwest Minnesota this
afternoon with efficient heating ahead of it up to a warm front
from GFK to BJI. MLCAPE > 500 J/Kg in SW North Dakota and WC
Minnesota is already noted in RAP mesoanalysis with this
expected to climb to 1000-1500 J/Kg ahead of the front. Eff bulk
shear of 30- 40 kts parallel to the front will lead to
initially isolated cells growing into clusters. These initially
mini supercell type storms will be the main concern for
producing severe weather as looping low level hodographs with
0-1 SRH over 100 m^2/s^2 will favor rotating storms. The surface
warm front is expected to surge north to the intl border
through the early afternoon with the severe threat following
suit. Main threat for any tornado activity seems to near HWY 2
and north this afternoon and the cold front clearing the western
extent of the threat as it moves east.

&&

.DISCUSSION...
Issued at 245 AM CDT Tue Jun 4 2024

...Synopsis...
The expected 700/500mb wave, 850/700mb warm advection, and a
strong low level jet are currently providing the main lift for
the complex of showers and storms moving into the western FA.
These features will continue to push slowly eastward today. The
upper low or lows will eventually set up across southern Canada
toward the Great Lakes, setting the stage for a windy Wednesday
and Thursday. There is much more uncertainty beyond that, but no
big precipitation producers appear at this point.

...This morning...
As of 2 am, there was a long line of showers and thunderstorms
extending from Western Manitoba all the way down into Nebraska,
moving eastward. It appears there must be a compact wave within
this area just northwest of Jamestown, where there seems to be
some counter-clockwise spin to the echoes. Believe this is why
the models have been showing the highest potential for
precipitation amounts of 1.00 inches or more, mainly north of a
line from Valley City to Baudette. The echoes are weaker and not
as widespread to the south of this line. As mentioned above, the
low level jet is pretty strong (35 to 50 knots) feeding into
this complex, and precipitable water values are around 1.3 to
1.4 inches. Not too much instability around for this time of the
night, but will continue to monitor this area.

...This afternoon...
As mentioned yesterday at this time, there is a conditional
threat for severe storms east of the Red River Valley, mainly
from 1 pm to 4 pm this afternoon. The main hazards would be hail
up to 1 inch and wind gusts up to 60 mph. It is conditional, as
there is a lot of shower/storm activity going on now (with thick
clouds too), which will continue through the morning. If some
decrease to the clouds can occur later this morning into the
early afternoon east of the Valley, some better instability
could develop. As it stands, some of the CAMs are indicating
afternoon highs to the east of the Valley approaching the upper
70s to around 80, with surface dewpoints climbing to the mid
60s. This is definitely the high end though, even more so if
the clouds/rain hold down any heating there. So the two
scenarios for today (which seem to be shown by the HREF UH
tracks), are first that the clouds/rain hold, and any severe
storms fire east of this FA...or second, a brief window of
decreasing clouds occurs and enough instability develops that a
few severe storms fire east of the Valley from 1 pm to 4 pm.

...Wednesday and Thursday...
There is still a consistent showing in the NBM and other
ensembles for the 700/500mb low to stagnate across southern
Canada to the Great Lakes. This sets the stage for a windy
Wednesday and Thursday, although Wednesday looks slightly more
gusty at this point. Showers and thunderstorms are possible
Wednesday, with just showers Thursday. The most wind and
shower/thunder activity would be during the afternoons of both
days.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM CDT Tue Jun 4 2024

Storms will continue east this afternoon with the cold front
already east of GFK, FAR, and DVL thus only TVF and BJI under
threat for severe convection this afternoon through 23z. Heavy
rain with MVFR ceilings will be the main concern in these areas.
Winds behind the front to 15mph and gusts to 25-30mph are
possible. Winds calming this evening before increasing again
tomorrow morning with gusts to 40 mph west of the valley and up
to 30mph in MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

MESOSCALE...TT
UPDATE...MM/TT
DISCUSSION...Godon
AVIATION...MM
Hazardous weather outlook, Jun 4, 3:35 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 AM CDT Tue Jun 4 2024

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-050845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
335 AM CDT Tue Jun 4 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning, with the main
hazard being lightning. There is a level 1 out of 5 risk for
severe thunderstorms from 1 pm to 4 pm, with hail up to 1 inch and
wind gusts up to 60 mph being the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

30 to 35 mph wind gusts with additional showers and thunderstorms
are anticipated Wednesday, with 30 to 35 mph wind gusts and
isolated showers on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-050845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
335 AM CDT Tue Jun 4 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, with the main hazard being
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

40 to 50 mph wind gusts with additional showers and
thunderstorms are anticipated Wednesday, with 35 to 45 mph
wind gusts and isolated showers on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 12:56 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1256 PM CDT Tue Jun 4 2024

MNZ031-032-041830-
Wadena MN-East Otter Tail MN-
1256 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WADENA AND EASTERN
OTTER TAIL COUNTIES THROUGH 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henning, or 28 miles north of Alexandria, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wadena, New York Mills, Henning, Sebeka, Deer Creek, Bluffton, and
Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4620 9528 4626 9554 4672 9536 4660 9496
TIME...MOT...LOC 1755Z 202DEG 25KT 4631 9539

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lee
Local storm report, Jun 4, 1:44 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
144 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     Tstm Wnd Dmg     Wilton                  47.55N 95.01W
06/04/2024                   Beltrami           MN   Emergency Mngr

            Mature tree damage and downed power lines.

&&

BR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:16 PM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more31 hr
Jun 3, 9:18 PM CDTRiver Flood WarningFGFClay7 days
Jun 4, 9:30 AM CDTRiver Flood WarningFGFClay71 hr
Jun 4, 12:18 PM CDTTornado WarningFGFNorman, Polk42 min
Jun 4, 12:42 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake48 min
Jun 4, 12:56 PM CDTSpecial Weather StatementFGFWadena34 min
Jun 4, 1:35 PM CDTSevere Thunderstorm WarningFGFBeltrami40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.